I’m vegan with high cholesterol. Are my meds the cause?
I was told today that I have high cholesterol, after having a blood test. But the clinic are unaware that I have been vegan for almost one year now which I am lead to believe means that this is almost impossible. I originally shrugged it off as a false result however I am taking HIV medication. 300mg Tenofovir, 300mg Lamivar, 600mg Efavirenz. After looking it up I see high cholesterol CAN be a side effect of the medication but is this still possible on the diet I follow?
Thanks for getting in touch.
Having HIV can affect people’s levels of different lipids (fats) including cholesterol and triglycerides. Starting treatment with any combination will reverse these lipid effects as part of a ‘return-to-health’ but because many HIV drugs also affect lipids this becomes a complex interaction.
Options to improve lipids include lifestyle changes, switching HIV meds and using lipid lowering drugs.
Cholesterol and triglyceride levels can often be improved by diet changes (especially reducing saturated fat, trans fat, cholesterol and alcohol and increasing fibre) and by starting or increasing exercise.
Following a vegan diet can be very healthy but this all depends on the makeup of the diet and whether you get enough nutrition from the food you eat.
For instance, Omega-3 can reduce triglyceride levels and one of the best sources comes from oily fish or seafood. As this isn’t an option with your vegan diet, you could consider supplementation.
If your vegan diet is balanced, providing you with lots of nutrition and you exercise regularly, then switching meds becomes an option. This would likely be switching the efavirenz. Or if you are very happy with your combination otherwise you could use a lipid-lowering drug like a statin.
These decisions are best discussed with your doctor as interactions need to be considered and other individual factors. For more information about cholesterol levels and treatments please follow this link to our guide.